Symptoms when increasing dose: Hi all, my tsh... - Thyroid UK

Thyroid UK

122,512 members143,062 posts

Symptoms when increasing dose

JAmanda profile image

Hi all,

my tsh was 2.45 on 50mcg levo, so I agreed with doc to increase dose by 25 to get to around 1. Have now done 4 days but am having a lot of hot flushes (but no heart flutters) so decided not to take today and just do every other day. Does that sound like a plan? My joints and muscles are awful, hence trying to up dose. (Taking b12+folate too.)

Thx.

Nb hot flushes could be menopause but I don’t think so, they’re very brief

11 Replies
SeasideSusie profile image
SeasideSusieAdministrator

JAmanda

Some people need to increase more slowly than others, so every other day means you will increase by 12.5mcg rather than 25mcg and may suit you better at this stage.

However, have you been given a 25mcg tablet to go with your 50mcg tablet? If so, is it the same brand or a different brand? If it's a different brand is it Teva? Many people have suffered side effects with Teva, some severe. Best to stick to the brand you know that suits you.

Joint and muscle aches and pains can be associated with low levels of Vit D. Have you had this tested? If not ask GP or do a private test with a fingerprick blood spot test with City Assays vitamindtest.org.uk/

JAmanda profile image
JAmanda in reply to SeasideSusie

Many thanks. My vit d is fine and it’s not teva. Ok I’ll go slowly. Thanks.

SeasideSusie profile image
SeasideSusieAdministrator in reply to JAmanda

My vit d is fine

Is it between 100-150nmol/L (or 40-60ng/ml)? If it is lower then it's not fine. That's the level recommended by the Vit D Council, the Vit D Society and Grassroots Health all recommend a level of 100-150nmol/L.

Even though it's not Teva, is it still a different brand from your 50mcg tablet? It could still cause side effects as they all have different fillers.

JAmanda profile image
JAmanda in reply to SeasideSusie

Hi,

Thanks again. Yes it is a different brand - my 50 is Activis, the 25 is Mercury (I had some Teva 25s but I was obviously allergic to them as I had itchy inner ears and throat immediately on taking them). Fact that I take the 50 at night may mean I have hot flushes all night - I'm certainly hot in bed - so oh I have no clue!

I missed all meds yesterday as I was too panicked at the frequecny of the flushes so by night my temperature was right back down to 34 and my heart beat 40.

Ah, my Vit d is 72 with a sufficient range of 50-175 so OK, Ill add in some vit D. Can I not just take a multivitamin? I'm not great at swallowing pills - they seem to get stuck in my throat so would like to avoid tons each morning.

Amanda

PS You are so patient at reiterating this advice to one person after another. But I'm taking it all in!

SeasideSusie profile image
SeasideSusieAdministrator in reply to JAmanda

JAmanda

Unfortunately, multivitamins are pretty much useless. They tend to contain not enough of anything to help, they generally use the cheapest and least absorbable form of active ingredients, and if they contain calcium and/or iodine (kelp) these should be tested and only supplemented if found to be deficient. Also, if it contains iron then that affects absorption of everything else as iron should be taken at least 2 hours away from other supplements.

If you have trouble swallowing tablets tablets or capsules, Vit D comes in an oral spray (BetterYou) which is recommended when Hashi's is present as it has better absorption. Also, my favourite is a small softgel by Doctor's Best (just 2 ingredients - D3 and extra virgin olive oil to aid absorption). D3 has important cofactors - magnesium and Vit K2-MK7.

vitamindcouncil.org/about-v...

BetterYou do a combined D3/K2 spray.

If you think one of the Levo brands is giving you side effects, ask for the brand that you are fine with. You can always alternate 50/100 to give 75mcg per day.

JAmanda profile image
JAmanda in reply to SeasideSusie

Thanks. I might try just the activis, as you say. OK, I'm going out now for magnesium and vit c (vis a vis constipation from another thread) and spray vit d, have also got some selenium and zinc but can't recall why I was going to take them so might leave them for a week, and am also taking good melting vit b12+folate recommended here. Phew!

SeasideSusie profile image
SeasideSusieAdministrator in reply to JAmanda

JAmanda

Magnesium citrate for the constipation? That's what I use and it gives me normal BMs after a lifetime of constipation. I use the powder version (Natural Calm Original) as you can start off low and build up to the dose that suits. Also, there are no excipients/fillers, just the pure mag citrate.

I don't know where you're going to shop for your supplements, but beware of High Street own brands, H&B own brand and supermarket own brands. Best supplements are found online.

Selenium and zinc are helpful for T4 to T3 conversion.

It is unfortunate that you don't have the brand of vitamins, Shaklee. They used to be in the UK but are no longer sold there. I have used them for 38 years and they have been proven through the landmark study to be extremely effective.

SeasideSusie profile image
SeasideSusieAdministrator in reply to adam1850

adam1850

What is it that makes Shaklee special?

A quick look at their website, checking their D3, as that's what's being discussed here, and it doesn't seem particularly good to me compared with Doctor's Best (just 2 ingredients - D3 and extra virgin olive oil to aid absorption)

Shaklee D3 contains

Dicalcium phosphate

Microcrystalline cellulose

Hydroxypropyl methylcellulose

Crosscaramelose sodium

Carnauba wax

Hydroxylated soy lecithin (soy being advised to avoid when Hypo)

I can't see how that is superior to something with just 2 ingredients and no rubbish.

It looks like all their supplements contain soy lecithin.

Hi Jamanda,

I had exactly the same scenario as you back in June this year...... I was on 25 mcg Levo Mercury Pharma and had a increase to 50 mcg and when I collected the prescription they were Actavis brand! I also experienced the hot sweats day and night, insomnia like never before, low mood, emotional, tearful....... admittedly it was when we had the really hot weather which wasn't helping the sleepless nights and hot sweats but I do believe it was to do with my increase......

How are you getting on now, what did you do regarding your increase?

Thank you.

JAmanda profile image
JAmanda in reply to Huddy1234

I’m taking 75mg each night- 50 actavis, 25 mercury. Honestly some symptoms are better but others are worse. I’m seeing an endo for the first time Monday - one recommended by someone on here - so I’ll see what he has to say. I was in tears yesterday and have had a headache for literally months ... I read so many posts from people saying it took 1-2 years to get right and am beginning to think that will be the case. In the meantime, I have exercises from a friend-physio for shoulder and neck and headache then Endo Monday at 9am - will ask about different brands. Tsh is 1.53 so seeming close to ok... but let’s see slowly slowly! Thanks fir asking! Just been to Windsor in the sunshine so life’s not so bad!

You may also like...